I have been on gabapentin for 2 months, It helps somewhat with pain, it helped me to sleep very sound, until this week, I can't seem to get to sleep and awake alot during the night.
Depending on my pain level, I am either on or off gabapentin a couple of times a year. Currently I'm taking a total of 2700 mg a day, in three doses. Although that's pretty high, it's not the highest allowed (3600). It takes a good edge off my pain but doesn't eliminate it. I can sure tell when it's worn off. I've had no side effects from it at all.
If I so much as look at Lyrica, on the other hand, I gain weight. Each person is different, though, and what works for one can easily be a non-starter for someone else. Some people have side effects, some have different side effects, many have none at all. Both drugs have to be tapered upwards gradually, and decreased gradually when coming off.
Another thing to remember is that the lowest dose of a drug is likely to be effective for only a relative few. Most people need to go considerably higher. So give you med a chance to work at a dose that's appropriate for you. And it's often true that a combination of meds is more effective than just one kind.
Many of the side effects listed for all drugs are extremely rare, but still must be reported, so keep that in mind. Also, avoid reading groups and forums that pop up when Googling medications. The anonymous people who write on many of these have no medical knowledge and cannot be relied on for good information. Rarely do people join them to praise a given drug. Instead, look for good medical web sites. Most important of all, work with your doctor to find the right medication for you. If one is not for you, there are others. No worries.
I can't take it. It works really well for my fasciculations and some pain, however it causes sudden drops in my blood pressure and racing heart. (<1% of people get this symptom though).
I have been on gabapentin since 2004. It was a lifesaver for my facial pain but as Ess said, usually you have to ramp-up the dose eventually because of tolerance of the medication.
I have been on lower, then higher, etc. depending on the pain factor. I personally never had any side effects other than some slight dizziness for the first week.
I take gabapentin as well and am in the same boat as Ess when it comes to lyrica. I look at it and gain weight as well as get stupid. ;) I've had no issues with gabapentin and it works terrifically to turn off the horrible nerve pain in my hands and legs, and feet. I cannot imagine living without this drug! I've been on it now for 4 plus years. There is a sweet spot, the dose at which the drug is totally effective and that dose is totally individual.
I ramped up over the course of a year or so and finally got total relief at 1800 mg a day divided into 3 doses of 600 mg. Occasionally, when a nasty storm front approaches and gives me break through pain, I'll take an extra 100 mg before going to bed, if my last dose seems to be wearing thin.
I also make sure I take magnesium and CoQ10 to support my heart. I think one doctor suggested this a while ago, I forget which one, and i don't have any issues.
Every patient is different. Just take it slow and steady. The side effects wear off sooner or later, whether it be a few weeks or months. At least they did for me.